Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 162, NWS Pittsburgh, PA

August 3, 2003Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 3, 2003, 4:07 AM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2003, 4:07 AM EDT (08:07 UTC)
Expired
Aug 3, 2003, 7:00 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.1 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 030809
FFWPBZ
PAC003-031100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 AM EDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 700 AM EDT

* AT 407 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED           
  ADDITIONAL HEAVY RAINFALL DEVELOPING OVER AN AREA THAT HAS ALREADY 
  RECEIVED ONE TO TWO INCHES OF RAIN IN A SHORT TIME.  THIS WILL     
  RESULT IN LOCALIZED FLOODING.

* LOCATIONS IN THE WARNING INCLUDE...BELL ACRES...                   
  BRADFORDWOODS...CURTISVILLE...EDGEWORTH AND LEETSDALE...

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:00 AM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 3, 3:00 AM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 AM EDT SUN AUG 3 2003

MORE OF THE SAME. CUTOFF OFF UPPER LOW CONTINUES TO ROTATE SHORT WVS
AROUND IT WITH INITIAL ONE APPROACHING NOW. WITH PWATS STILL IN THE
1.5 TO 1.8 IN RANGE THINK ITS PRUDENT TO KEEP FLOOD WATCH GOING TIL
10 PM TONIGHT. MOST CONCERN IS FOR THE RIDGE COUNTIES AND THE
NORTHERN TIER WHICH HAVE LOWER GUIDANCE NOS. SHORT WV WILL MOVE OUT
OF MUCH OF OUR OHIO COUNTIES THIS MORNING AND WITH HIGHER NOS WILL
OPT TO LEAVE IT OUT.
SIMILAR SCENARIO FOR MONDAY WITH NEXT SHORT WV MOVING IN MONDAY
MORNING. UPPED POPS TO HIGH CHC BUT MAY HAVE TO GO INTO LIKELY WITH
LATER RUNS. FFA MAY ALSO BE EXTENDED AGAIN. KEPT LOW CHC MID WEEK
WITH SOME DRYING INDICATED BUT STILL CYCLONIC FLOW.
TEMPS SIMILAR TO FWC NOS.

PIT   81  65  79  63 /  60  60  50  50
HLG   81  65  79  63 /  60  60  50  50
MGW   81  65  79  63 /  60  60  50  50
ZZV   80  65  79  64 /  70  60  50  50
PHD   80  65  79  64 /  70  60  50  50
FKL   78  63  77  62 /  60  60  50  50
DUJ   78  63  77  62 /  60  60  50  50
LBE   79  64  78  62 /  60  60  50  50
BTP   78  63  77  62 /  60  60  50  50
IDI   78  63  77  62 /  60  60  50  50
ODM   76  62  73  59 /  60  60  50  50

.PBZ...
MD...FLOOD WATCH TIL 10 PM FOR ZONE MDZ001.

OH...FLOOD WATCH TIL 10 PM FOR ZONES OHZ050...OHZ059...OHZ069.

PA...FLOOD WATCH TIL 10 PM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH TIL 10 PM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Aug 2, 4:25 AM EDT, 23 hours 42 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 AM EDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THE NATIONAL WEATHER SERVICE SAYS SEVERE THUNDERSTORMS ARE POSSIBLE
MAINLY THIS AFTERNOON THROUGH EARLY TONIGHT ACROSS THE UPPER OHIO
VALLEY REGION...ALTHOUGH SOME GUSTY WINDS AND HEAVY DOWNPOURS CAN
ACCOMPANY THUNDERSTORMS ACROSS EAST CENTRAL OHIO THIS MORNING. THE
MAIN THREATS WILL BE DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN IN
THE AFTERNOON AND EVENING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY FOR THE STORMS THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, Aug 3, 2:45 AM EDT, 1 hour 22 minutes before
PAZ020-021-030730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
245 AM EDT SUN AUG 3 2003

...STRONG THUNDERSTORM MOVING INTO WESTERN ALLEGHENY AND SOUTHERN
BEAVER COUNTIES...

AT 2:45 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING INTO FAR WESTERN ALLEGHENY COUNTY ALONG
THE BEAVER COUNTY LINE.  THIS STORM IS MOVING TO THE NORTHEAST AT 25
MPH AND WILL AFFECT THE TOWNS OF
CLINTON...AMBRIDGE...SEWICKLEY...MOON TOWNSHIP...LEETSDALE AND
WEXFORD.

BE ALERT FOR HEAVY RAINFALL...DANGEROUS LIGHTNING AND GUSTY WINDS TO
40 MPH.  HEAVY RAINFALL MAY CAUSE PONDING OF WATER AND REDUCED
VISIBILITY ALONG ROADWAYS.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE
CONTACT THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 3, 3:08 AM EDT, 59 minutes before
PAZ014-030800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 AM EDT SUN AUG 3 2003

...STRONG THUNDERSTORM MOVING INTO BUTLER COUNTY...

AT 3:05 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING ALONG THE ALLEGHENY AND BEAVER COUNTY
LINE.  THIS STORM IS MOVING TO THE NORTHEAST AT 25 MPH AND WILL MOVE
INTO BUTLER COUNTY BY 3:20 AM.  YOU CAN EXPECT THE STORM TO MOVE
THROUGH BUTLER COUNTY BY 4:00 AM.

LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
MARS...
EVANS CITY...
ZELIENOPLE...
BUTLER AND LYNDORA.

BE ALERT FOR HEAVY RAINFALL...DANGEROUS LIGHTNING AND GUSTY WINDS TO
40 MPH.  HEAVY RAINFALL MAY CAUSE PONDING OF WATER AND REDUCED
VISIBILITY ALONG ROADWAYS.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE
CONTACT THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.
Special weather statement, Aug 3, 3:39 AM EDT, 28 minutes before
PAZ021-030830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 AM EDT SUN AUG 3 2003

...BRIEF BUT HEAVY RAINFALL MOVES THROUGH THE COUNTY...

BETWEEN 3:00 AM AND 3:45 AM...HEAVY RAINFALL ASSOCIATED WITH A
STRONG THUNDERSTORM MOVED THROUGH WESTERN AND NORTHERN ALLEGHENY
COUNTY ALONG WITH VIVID LIGHTNING.

INITIAL RAINFALL REPORTS AND RADAR ESTIMATES INDICATE THAT THE
HEAVIEST RAIN HAS FALLEN FROM THE WESTERN SUBURBS NEAR MOON TOWNSHIP
AND CORAOPOLIS INTO NORTHERN ALLEGHENY COUNTY NEAR WEXFORD.  AMOUNTS
JUST UNDER ONE INCH HAVE BEEN REPORTED IN THIS AREA.

ALTHOUGH THE RAIN MOVED THROUGH RAPIDLY...SOME MINOR FLOODING IN
TYPICAL LOW LYING AREAS AND IN POOR DRAINAGE AREAS IS POSSIBLE.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

HIGGINS/TYBURSKI

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:00 AM EDTFlash Flood WarningPBZButler3 hr
Aug 3, 2:47 PM EDTSevere Thunderstorm WarningPBZWestmoreland28 min
Aug 3, 2:50 PM EDTSevere Thunderstorm WarningPBZGreene40 min
Aug 3, 2:57 PM EDTSevere Thunderstorm WarningPBZFayette63 min
Aug 3, 3:01 PM EDTSevere Thunderstorm WarningPBZIndiana59 min
Aug 3, 3:15 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 3, 3:29 PM EDTSevere Thunderstorm WarningPBZWestmoreland61 min
Aug 3, 4:02 PM EDTSevere Thunderstorm WarningPBZIndiana58 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.